Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 29, 2020, 6:21 PM MDT for Adams County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2020, 6:21 PM MDT (00:21 UTC)
- Expired
- Jun 29, 2020, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
County Adams County, ND
The radar
The Bismarck radar (KBIS), 165 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2747 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WWUS83 KBIS 300021 SPSBIS Special Weather Statement National Weather Service Bismarck ND 621 PM MDT Mon Jun 29 2020 NDZ041-044-300045- Hettinger ND-Adams ND- 621 PM MDT Mon Jun 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HETTINGER AND WESTERN ADAMS COUNTIES UNTIL 645 PM MDT... At 621 PM MDT, strong thunderstorms were clustered along a line extending from 7 miles west of Regent to 5 miles southwest of Hettinger. These storms were nearly stationary. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Hettinger, Bucyrus and Havelock. A Tornado Watch remains in effect until midnight MDT for southwestern North Dakota. LAT...LON 4595 10282 4650 10284 4650 10259 4594 10258 TIME...MOT...LOC 0021Z 022DEG 2KT 4641 10271 4595 10271 $$ EDWARDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 29, 4:45 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 29, 4:45 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 545 PM CDT Mon Jun 29 2020 .MESOSCALE DISCUSSION... Issued at 545 PM CDT Mon Jun 29 2020 Severe thunderstorm potential is rapidly increasing in western ND, with an attendant risk of very large hail and tornadoes. As of 2230 UTC, convective initiation is ongoing in the vicinity of a warm frontal zone from Glendive toward Dickinson. That warm frontal zone is lifting northward, with surface pressure falls and low-level warm air advection per surface observations centered on McKenzie and Dunn Counties late this afternoon. Billow clouds over northwestern ND in visible satellite imagery provide evidence of enhanced low-level SRH shown in RAP-based objective analyses, with 0-1-km SRH around 150 m2/s2 along and north of the warm front. The thermodynamic environment is characterized by MLCAPE of 2000-3000 J/kg, though initial cells may be in an air mass characterized by MLLCL heights close to 1500 m AGL. Right-moving supercell motion vectors toward the north-northeast around 25 kt will eventually take the initial storms, including the supercell in eastern MT, into McKenzie and Williams Counties through 01 UTC, where MLLCL heights are lower, while the partially-sheltered boundary layer is still supportive of enhanced low-level shear in support of a risk of tornadoes. Very large hail will also be an enhanced risk with any sustained mesocyclones given steep midlevel lapse rates and deep-layer shear on the order of 40 kt. Further south, along and south of I-94 in southwestern ND, agitated cumulus and attempts at convective initiation marked by orphan anvils are continuing, and may result in an increasing severe-storm risk by 00 UTC, as well. This may be further aided by confluence in the wind fields which has recently been noted in the warm sector in southwestern ND, as noted by southwest surface winds at Buffalo, SD, and southeast winds at Hettinger, ND. && .SHORT TERM...(This evening through Tuesday) Issued at 308 PM CDT Mon Jun 29 2020 Multiple hazards are in effect, the Heat Advisory to cover the oppressive heat and humidity, and a Flash Flood watch has been issued for portions of western and north central ND for the potential for flash flooding this evening through tomorrow evening. Currently, surface low pressure was situated over northwest South Dakota with strong moisture convergence in southwest ND into east central MT. An area of mid to high level moisture is streaming into the south central this afternoon, and limiting our heating potential for the Heat Advisory. Do expect we might see some thinning of the clouds along the western fringes, plus we have been as high as 98 degrees for a heat index at Bismarck. We may be able to let go a little early, but will let it ride for the time being. Late this afternoon or early this evening still looks favorable for thunderstorm initiation in western ND. Although we are not quite as unstable as yesterday and there may be a larger area of convective inhibition to overcome, there are still some areas of strong pressure falls situated over west central ND, along with a few areas of less CIN over southwest ND and parts of the far northwest. The CAMs have been pretty consistent all day in developing a N-S line of convection in western ND. The latest CAMs may be a little farther west, and a bit later. But nonetheless, there is a larger area of deep layer shear available to storms that develop along the frontal zone. There is some indication that the northern portion of the line may grow upscale and race eastward into the north central. This was moreso on the earlier iterations, but there is still some indication that this could occur. Also, there is also a lot of directional shear over west central ND, so any storms that fire along the boundary, could become supercellular with the potential for tornadoes. Very large hail would also be a possibility. So needless to day, all threats will be in play today. In addition, areas of very heavy rain will be possible with any storms that develop. CIPS analogs are pegged at either the 99.5th percentile, or the Max of all models across the far northern tier counties through Tuesday evening. WPC has the northwest and north central within either a marginal or slight risk of flooding this evening through Tuesday. We decided to highlight this entire area with one watch through Tuesday evening. Convection may also continue into the late evening and early overnight hours, so some areas could see a couple rounds of heavy rain tonight, and this does not take into account Tuesday and Tuesday evening. On Tuesday, the treat for severe weather shifts into central and eastern North Dakota. Again, very warm and unstable will atmosphere will remain along and east of wherever the surface boundary ends up after tonights convection. .LONG TERM...(Tuesday night through Monday) Issued at 308 PM CDT Mon Jun 29 2020 We remains warm through the extended period. The main forecast issue will be timing and placement issues with occasional thunderstorm chances. Except for Wednesday, which is a little cooler, Daytime highs through the extended period will be in the 80s north to 90s south. It still looks like a bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain situated along the southern periphery of the westerlies so you can't rule out a thunderstorm any day. Currently our given model blend is showing mainly slight chances of thunderstorms Wednesday daytime through Friday daytime, with chance pops Friday night and through the weekend. This seems reasonable and will stick close to our guidance. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 308 PM CDT Mon Jun 29 2020 Another round of thunderstorms, some strong to severe, beginning late afternoon or early evening in the west and spreading eastward through the night. KDIK, KXWA, and KMOT appear to be the most likely to be impacted with thunderstorms. Less sure about KBIS and KJMS. All TAF sites appear to have another chance of stratus and fog developing late tonight or early Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Tuesday night for NDZ001>004- 009>012-017>019-021-031-032. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ011>013-019>023-025-034>037-042-045>048-050-051. && MESOSCALE...CJS SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 29, 5:12 PM MDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 612 PM CDT Mon Jun 29 2020 NDZ001>004-009>012-017>019-021-031-032-302315- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are likely in western and north central North Dakota through tonight. Potential hazards include very large hail up to tennis ball size, damaging wind gusts to 70 mph, and tornadoes. A Flash Flood Watch is in effect for west central, northwest, and north central North Dakota through late Tuesday night. Details can be found at weather.gov/bis. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe thunderstorms are possible in western and central North Dakota again on Tuesday, but the main risk will be along and east of Highway 83 in the central part of the state. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed through tonight. NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-302315- Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight across central North Dakota. A few storms may be severe, with the main threat across central North Dakota being damaging winds up to 70 mph. Large hail up to the size of balls is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe thunderstorms are possible in western and central North Dakota again on Tuesday, but the main risk will be along and east of Highway 83 in the central part of the state. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed tonight and Tuesday. NDZ033-040-041-043-044-302315- Stark-Slope-Hettinger-Bowman-Adams- 512 PM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are likely in western and north central North Dakota through tonight. Potential hazards include very large hail up to tennis ball size, damaging wind gusts to 70 mph, and tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Chances for thunderstorms Tuesday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed through tonight. CJS
In the hours before
Special weather statement, Jun 29, 5:13 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT Mon Jun 29 2020
NDZ017-018-032-292330-
McKenzie ND-Billings ND-Dunn ND-
613 PM CDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...
At 612 PM CDT/512 PM MDT/, strong thunderstorms were located along a
line extending from near Grassy Butte to 6 miles northwest of Manning
to 9 miles northwest of Taylor. Movement was north at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Grassy Butte around 515 PM MDT.
Killdeer around 520 PM MDT.
Theodore Roosevelt National Park North Unit around 530 PM MDT.
Other locations impacted by these storms include Hirschville, Oakdale
and New Hradec.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.
LAT...LON 4774 10334 4765 10282 4724 10228 4703 10242
4701 10248 4701 10252 4699 10252 4698 10256
4700 10289 4715 10303 4729 10339
TIME...MOT...LOC 2312Z 172DEG 29KT 4744 10325 4729 10289 4700 10257
EDWARDSLocal storm report, Jun 29, 5:35 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 7 NE SKAAR 47.44N 103.94W
06/29/2020 E1.00 INCH MCKENZIE ND TRAINED SPOTTER
&&Local storm report, Jun 29, 6:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL KILLDEER 47.37N 102.75W
06/29/2020 E1.75 INCH DUNN ND CO-OP OBSERVER
HAIL ONGOING AT TIME OF CALL.
&&
MJLocal storm report, Jun 29, 6:13 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 14 N GRASSY BUTTE 47.60N 103.25W
06/29/2020 M1.25 INCH MCKENZIE ND TRAINED SPOTTER
RELAYED THROUGH SPOTTER NETWORK.
&&
MJLocal storm report, Jun 29, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 5 NW GRASSY BUTTE 47.44N 103.34W
06/29/2020 E1.75 INCH MCKENZIE ND TRAINED SPOTTER
&&Special weather statement, Jun 29, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 621 PM MDT Mon Jun 29 2020 NDZ041-044-300045- Hettinger ND-Adams ND- 621 PM MDT Mon Jun 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HETTINGER AND WESTERN ADAMS COUNTIES UNTIL 645 PM MDT... At 621 PM MDT, strong thunderstorms were clustered along a line extending from 7 miles west of Regent to 5 miles southwest of Hettinger. These storms were nearly stationary. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Hettinger, Bucyrus and Havelock. A Tornado Watch remains in effect until midnight MDT for southwestern North Dakota. LAT...LON 4595 10282 4650 10284 4650 10259 4594 10258 TIME...MOT...LOC 0021Z 022DEG 2KT 4641 10271 4595 10271 EDWARDS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:07 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 53 min |
| Jun 29, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jun 29, 6:12 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 48 min |
| Jun 29, 6:20 PM MDT | Tornado Warning | BIS | Dunn, McKenzie | 25 min |
| Jun 29, 6:51 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 39 min |
| Jun 29, 7:07 PM MDT | Special Weather Statement | BIS | Adams, Hettinger, Stark | 53 min |
| Jun 29, 7:15 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 30 min |
| Jun 29, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 59 min |
| Jun 29, 7:22 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 29, 7:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 61 min |
| Jun 29, 7:30 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 39 min |
| Jun 29, 7:44 PM MDT | Tornado Warning | BIS | Mountrail | 31 min |
| Jun 29, 7:45 PM MDT | Tornado Warning | BIS | Dunn, Stark | 30 min |
| Jun 29, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Hettinger, Stark | 54 min |
| Jun 29, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 60 min |
| Jun 29, 8:37 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 38 min |
| Jun 29, 9:16 PM MDT | Special Weather Statement | BIS | Adams, Hettinger | 44 min |
| Jun 29, 9:17 PM MDT | Special Weather Statement | BIS | McLean, Ward | 43 min |
| Jun 29, 9:31 PM MDT | Special Weather Statement | BIS | Oliver | 29 min |
| Jun 29, 10:01 PM MDT | Special Weather Statement | BIS | McHenry | 44 min |
| Jun 29, 10:04 PM MDT | Special Weather Statement | BIS | Grant | 41 min |
| Jun 29, 10:45 PM MDT | Special Weather Statement | BIS | Bottineau, McHenry, Pierce | 45 min |
| Jun 29, 11:00 PM MDT | Special Weather Statement | BIS | Bottineau | 45 min |
| Jun 29, 11:01 PM MDT | Special Weather Statement | BIS | Grant | 29 min |
| Jun 30, 12:05 AM MDT | Special Weather Statement | BIS | Burleigh | 40 min |
| Jun 30, 12:50 AM MDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 30, 2:00 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 45 min |
| Jun 30, 4:45 AM MDT | Special Weather Statement | BIS | Grant | 45 min |
| Jun 30, 4:55 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 65 min |
| Jun 30, 6:31 AM MDT | Special Weather Statement | BIS | Morton | 44 min |
| Jun 30, 6:33 AM MDT | Special Weather Statement | BIS | Sioux | 57 min |
| Jun 30, 7:06 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 39 min |
| Jun 30, 7:14 AM MDT | Special Weather Statement | BIS | Oliver | 46 min |
| Jun 30, 7:34 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 56 min |
| Jun 30, 8:17 AM MDT | Special Weather Statement | BIS | Sheridan | 43 min |
| Jun 30, 8:30 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 45 min |
| Jun 30, 8:43 AM MDT | Special Weather Statement | BIS | Burleigh, Emmons, Kidder | 47 min |
| Jun 30, 9:06 AM MDT | Special Weather Statement | BIS | McHenry | 39 min |
| Jun 30, 9:44 AM MDT | Special Weather Statement | BIS | McHenry | 46 min |
| Jun 30, 10:13 AM MDT | Special Weather Statement | BIS | Oliver | 47 min |
| Jun 30, 10:21 AM MDT | Special Weather Statement | BIS | Bottineau | 39 min |
| Jun 30, 11:00 AM MDT | Special Weather Statement | BIS | Oliver | 45 min |
| Jun 30, 11:09 AM MDT | Special Weather Statement | BIS | Burleigh, Kidder | 51 min |
| Jun 30, 11:32 AM MDT | Severe Thunderstorm Warning | BIS | Kidder | 43 min |
| Jun 30, 12:00 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 45 min |
| Jun 30, 12:37 PM MDT | Special Weather Statement | BIS | Wells | 38 min |
| Jun 30, 12:41 PM MDT | Special Weather Statement | BIS | McLean, Oliver | 49 min |
| Jun 30, 1:11 PM MDT | Special Weather Statement | BIS | Wells | 49 min |
| Jun 30, 1:38 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 52 min |
| Jun 30, 2:41 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 49 min |
| Jun 30, 3:29 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 32 min |
| Jun 30, 3:30 PM MDT | Areal Flood Advisory | BIS | Wells | 109 min |
| Jun 30, 3:50 PM MDT | Special Weather Statement | BIS | Morton | 40 min |
| Jun 30, 4:43 PM MDT | Special Weather Statement | BIS | Burleigh | 47 min |
| Jun 30, 5:18 PM MDT | Flash Flood Warning | BIS | Wells | 4 hr |
| Jun 30, 5:29 PM MDT | Tornado Warning | BIS | Burleigh, Kidder | 31 min |
| Jun 30, 5:47 PM MDT | Special Weather Statement | BIS | Kidder, Logan | 43 min |
| Jun 30, 5:57 PM MDT | Tornado Warning | BIS | Kidder | 33 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.